Dr appointment for Jess

Discussion in 'The Watercooler' started by susiestar, Feb 15, 2012.

  1. susiestar

    susiestar Roll With It

    Today was medical appointment day. husband teaches M, T and Th and lots of docs are not open on Friday here. So we took Jess to the family care doctor today and he actually got a surprise. He did NOT expect Momma Bear. Jess was not smiling and making nice. She was showing him the shaking and pain in a way I have pushed her to do before but she is embarrassed by.

    One of his favorite lines is that while this may not be normal for most people, maybe it is for you. He has applied it to several things and once I heard him in the hallway telling a patient that over the phone. I even agree to a point. For me any blood pressure reading over 108 meant I had a migraine for over a decade. That was MY normal and I found it after keeping a very detailed headache diary. But what J has going on isn't normal for ANYONE and I lead with that line.

    Then the whole "lips turn blue when she lays flat and goes to sleep" thing seemed to scare him. Her hand had spasmed and it took him several minutes of massaging it and telling her to relax before he could open it and that seemed to shock him. I have told him about that in the past but he hadn't seen it himself. Esp because he had to get a band aid for her because one of her fingernails (which don't extend past her finger but are not shortened to the quick like if she bit them) had punctured her palm because the spasm was that strong.

    The upshot is that we are increasing her muscle relaxer because she needs some pain relief. He is keeping her on neurontin and adding depakote. I am NOT happy about that because depakote scares me. Wiz and I both had really bad reactions and she tends to react the way I do to medications. But she has seizures and I don't. So we will give this a SHORT trial and any side effects will mean we go back and he can rx something else.

    He is going to try to get a sleep study authorized but thinks we need to do this medication trial before they approve it because the 5 day hospital eeg thing in October didn't show these problems. He has to try at least one medication after we called in the problem before they will approve it. Grrrr... I hate ins co's when they interfere with how medicine is practiced. But he listened this time.

    Anyway, I think we made an impact. We are to see the doctor in one month OR LESS depending on how she reacts to the depakote. Jess HATES the neurontin weight gain - hse is working to NOT eat mindlessly and to make healthy and lower calorie choices, but she is still gaining weight she doesn't need. I have a feeling that depakote will make that worse. So we will be on something else unless the combo of the 2 is magic and makes things much better. In which case we will figure something else out.

    Then on the way home the secretary for the old therapist that we LOVED called and she has an appointment a week from monday for us. That is AWESOME, in my opinion. We have seen other tdocs but no one seemed to "get" Jess the way Dr. Y did. Or to enjoy her.

    So that is where this is at.
  2. hearts and roses

    hearts and roses Mind Reader

    While I'm so sorry Jess is still struggling, this sounds like a decent appointment with dr-that he was able to see some things first hand makes a bigger impact. Continued prayers to you and yours, hugs.
  3. AnnieO

    AnnieO Shooting from the Hip

    Sounds like things are turning in the right direction... The road's still long, but at least you're on it now.

    husband has been on neurontin, with no weight gain...? Hmm.
  4. susiestar

    susiestar Roll With It

    Your very lucky husband - it is a very common side effect.

    I finally decided that it isn't up to me to get the answers, it is up to me to make the doctor uncomfortable enough so that HE gets them. He isn't used to me saying "No. We need the symptoms treated regardless of what is normal. This can't go on. Period."
  5. InsaneCdn

    InsaneCdn Well-Known Member

    Re: weight gain... when difficult child had to go on a medication with weight-gain as a side-effect, our (favorite) psychiatrist told us that, if the medication worked well for what was intended, that there are other ways to counter-act some of that weight-gain side-effect, OR there are related medications to try, and not everyone gets the same reaction from each medication.

    So... for the short run, see what works. THEN see what you have to change to avoid excessive side-effects.

    Once you get ONE doctor who has seen the problem... you are at the start of getting help. "Our" opinion (parents) doesn't hold much weight. But just ONE medical doctor... others tend to listen.
  6. tiredmommy

    tiredmommy Site Moderator

    I hope this is the beginning of things turning around for Jess.
  7. Wiped Out

    Wiped Out Well-Known Member Staff Member

    Praying things will get better soon. I'm so glad the doctor saw what Jess is going through. ((((hugs))))